Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

December 18, 2021George County, Mississippi

NWS Mobile, AL issued this special weather statement at Dec 18, 2021, 11:15 AM CST for George County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2021, 11:15 AM CST (17:15 UTC)
Expired
Dec 18, 2021, 12:00 PM CST
In force
45 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
40

County George County, MS

The radar

The Mobile radar (KMOB), 26 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS84 KMOB 181715
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
1115 AM CST Sat Dec 18 2021
 
ALZ261-263-MSZ079-181800-
Mobile Central AL-Mobile Inland AL-George MS-
1115 AM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of northwestern Mobile
and southeastern George Counties through NOON CST...

At 1114 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of Hurley, or 10 miles southeast of
Lucedale, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Chunchula and Wilmer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3079 8862 3103 8836 3101 8828 3097 8820
      3086 8813 3074 8843 3074 8858
TIME...MOT...LOC 1714Z 227DEG 21KT 3078 8851 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Black

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Dec 18, 5:27 AM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Dec 18, 5:27 AM CST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
527 AM CST Sat Dec 18 2021

.NEAR TERM UPDATE /Now Through Sunday/...Ongoing isolated to locally
scattered showers and thunderstorms continue across the region
this morning amidst ample warm, moist return flow ahead of an
approaching upper level trough and surface cold front from the
west. Temperatures have struggled to fall this morning with a low
level stratus deck keeping any attempt at surface cooling at bay.
With that said, biggest change this forecast package was to raise
the morning lows by 3 to 5 degrees to the upper 60's and locally
lower 70's. Dewpoints received similar care bumped up into the
upper 60's for most locations through the morning.

As we head through mid to late morning, anticipate showers and
thunderstorms to begin increasing in coverage across the area,
particularly in the vicinity of a pre-frontal trough that
organizes into early afternoon around the I-65 corridor. Overall
not anticipating too much in terms of severe weather, however it
is certainly worth noting a general uptrend in expected CAPE
values late morning into the afternoon on various CAMs. Currently
expecting SBCAPE to rise to around 1,000 to 1,500j/kg, similarly
MLCAPE should do the same. Effective bulk shear is low this
morning around 20 to 25kts, but should increase to near 30kts and
perhaps even 35kts by this afternoon. In addition to this, DCAPE
values of 500 to 1,000j/kg should exist favoring stronger
downdrafts in thunderstorms. All of these factors could allow for
some organized strong to perhaps severe thunderstorms, with a main
threat of isolated damaging wind gusts and maybe an isolated
tornado. Based on some mid level dry air present and lapse rates
around 6 to 6.5C/km in the mid levels, would not be surprised if
some storms featured some small hail, and perhaps even an isolated
large hail stone from the strongest updrafts. Any hail potential
will be best west of the I-65 corridor in association with a
convective line that moves into the area late afternoon into early
evening. Speaking of the convective line, that looks like it will
progress through the area near or just after sunset between 6pm
and midnight, gradually weakening as the evening/night moves on
with loss of daytime heating. Generally expect temperatures to
warm into the middle 70's today before falling into the upper 40's
to middle 50's northwest of the I-65 corridor tonight and upper
50's to lower 60's to the southeast of the I-65 corridor where the
cold front takes longer to push through.

Sunday features a drier day overall with only a few lingering
showers over the Florida panhandle during the morning hours.
Temperatures will be much cooler, generally rising into the upper
50's to lower 60's, with some middle 60's across the FL panhandle
and areas southeast of the I-65 corridor. A HIGH risk of rip
currents remains in place through tonight. MM/25

&&

.AVIATION...
12Z issuance...A low level stratus deck has hung in through the
night promoting region-wide IFR to at times LIFR ceilings. Some
patchy spots of fog have made its presence known over portions of
southeastern MS and even far southwestern AL with KBFM most
recently dropping to IFR visibility around 1SM. Anticipate this to
remain localized, with any remaining fog lifting as convective
coverage increases by mid morning. Now with that said, anticipate
IFR ceilings to persist through at least mid morning, if not later
into late morning and early afternoon. I expect with daytime
heating and increasing instability for ceilings to lift by early
afternoon to MVFR and perhaps locally VFR. The con to this is the
increase in convective coverage ahead of an approaching cold
front. Anticipate scattered to numerous showers and thunderstorms
that could reduce visibility and ceilings locally at times. After
sunset, low ceilings will likely settle back in and convective
coverage gradually wanes, with generally IFR to LIFR ceilings
expected as the cold front pushes through the area. Expect a wind
shift late tonight from the cold front between 03z to 07z from
southerly to westerly and perhaps even northwesterly towards the
09z to 12z hours. MM/25

&&

.PREV DISCUSSION... /issued 415 AM CST Sat Dec 18 2021/

NEAR TERM UPDATE /Now Through Sunday/...Ongoing isolated to locally
scattered showers continue across the region this morning amidst
ample warm, moist return flow ahead of an approaching upper level
trough and surface cold front from the west. Temperatures have
struggled to fall this morning with a low level stratus deck keeping
any attempt at surface cooling at bay. With that said, biggest
change this forecast package was to raise the morning lows by 3 to 5
degrees to the upper 60's and locally lower 70's.  Dewpoints
received similar care bumped up into the upper 60's for most
locations through the morning.

As we head through mid to late morning, anticipate showers and
thunderstorms to begin increasing in coverage across the area,
particularly in the vicinity of a pre-frontal trough that
organizes into early afternoon around the I-65 corridor. Overall
not anticipating too much in terms of severe weather, however it
is certainly worth noting a general uptrend in expected CAPE
values late morning into the afternoon on various CAMs. Currently
expecting SBCAPE to rise to around 1,000 to 1,500j/kg, similarly
MLCAPE should do the same. Effective bulk shear is low this
morning around 20 to 25kts, but should increase to near 30kts and
perhaps even 35kts by this afternoon. In addition to this, DCAPE
values of 500 to 1,000j/kg should exist favoring stronger
downdrafts in thunderstorms. All of these factors could allow for
some organized strong to perhaps severe thunderstorms, with a main
threat of isolated damaging wind gusts and maybe an isolated
tornado. Based on some mid level dry air present and lapse rates
around 6 to 6.5C/km in the mid levels, would not be surprised if
some storms featured some small hail, and perhaps even an isolated
large hail stone from the strongest updrafts. Any hail potential
will be best west of the I-65 corridor in association with a
convective line that moves into the area late afternoon into early
evening. Speaking of the convective line, that looks like it will
progress through the area near or just after sunset between 6pm
and midnight, gradually weakening as the evening/night moves on
with loss of daytime heating. Generally expect temperatures to
warm into the middle 70's today before falling into the upper 40's
to middle 50's northwest of the I-65 corridor tonight and upper
50's to lower 60's to the southeast of the I-65 corridor where the
cold front takes longer to push through.

Sunday features a drier day overall with only a few lingering
showers over the Florida panhandle during the morning hours.
Temperatures will be much cooler, generally rising into the upper
50's to lower 60's, with some middle 60's across the FL panhandle
and areas southeast of the I-65 corridor. A HIGH risk of rip
currents remains in place through tonight. MM/25

SHORT TERM /Sunday night Through Monday night/...A well defined
shortwave trof over Texas/Oklahoma into northern Mexico advances
slowly eastward to over the north central Gulf coast region by
late Monday night. In response, a surface low develops Sunday
night over the northwest Gulf and deepens while tracking across
the north central Gulf into the extreme northeast Gulf. Guidance
is in good agreement overall which increases confidence during the
period. Will have dry conditions over the area Sunday night, then
rain chances increase to likely over coastal portions of the area
on Monday, tapering to slight chance further inland. Similar pops
continue for Monday night as the surface low moves into the
extreme northeast Gulf. Lows Sunday night range from the
mid/upper 30s well inland to the mid/upper 40s at the immediate
coast. Highs on Monday mostly range from the mid to upper 50s
along and west of I-65 to the lower 60s further to the east.
While the lows Monday night dip into the mid/upper 30s over the
extreme northwest portion of the area, after examining model
soundings do not see any potential for wintry precipitation. Lows
elsewhere Monday night will be in the 40s. A low risk of rip
currents begins Monday. /29

EXTENDED TERM /Tuesday Through Friday/...By Tuesday, the upper
trough will cut off into an upper level low and be moving east
across the central upper Gulf coast, with the accompanying surface
low moving across the northeastern Gulf. This will continue
isentropic overrunning over the central and eastern portions of our
area Tuesday morning and rain continuing into mid-day, but this
lessens by late Tuesday afternoon as the upper low drifts to the
east of the local forecast area. The best rain chances on Tuesday
will be over the eastern half of the forecast area, and how far
inland will be directly dependent on the strength of the upper low
and how far south it digs. It appears that at least some wrap
around moisture to the north of the low, especially if it is
located further south along the coast, could extend inland across
much of the eastern forecast area. We still are looking at an
overall solution of clearing the rain out sometime by late Tuesday
afternoon or very early Tuesday evening. The remainder of the
extended period looks cool and dry, with no rain expected. Daytime
high temperatures near or just below normal on Tuesday and
Wednesday, then above normal Thursday and Friday. Nighttime lows
below normal Tuesday and Wednesday nights, but climbing above
normal Thursday night, and even more above normal by Friday night.
/12

MARINE...A light to moderate southerly flow persists over the area
as a cold front approaches from the west this afternoon into
evening. This front is expected to progress over the marine area
late tonight, resulting in moderate to occasionally strong northerly
winds in its wake from early Sunday morning through Sunday night.
Seas will be around 3-5 feet through the weekend. Moderate to at
times strong northeast flow will then take hold on Monday into
Tuesday. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Dec 18, 5:59 AM CST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
559 AM CST Sat Dec 18 2021

ALZ054-055-181245-
Wilcox AL-Monroe AL-
559 AM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of north central Monroe
and south central Wilcox Counties through 645 AM CST...

At 559 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles southwest of Vredenburgh, or 16 miles
north of Monroeville, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Camden, Beatrice and Vredenburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3206 8718 3205 8718 3205 8714 3180 8697
      3161 8747 3170 8755 3170 8752 3181 8752
      3182 8750 3183 8750 3183 8752 3207 8719
TIME...MOT...LOC 1159Z 240DEG 20KT 3175 8740

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Dec 18, 7:10 AM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
710 AM CST Sat Dec 18 2021

ALZ261>266-181600-
Mobile Inland-Baldwin Inland-Mobile Central-Baldwin Central-
Mobile Coastal-Baldwin Coastal-
Including the cities of Citronelle, Saraland, Stockton, Mobile,
Prichard, Theodore, Bay Minette, Daphne, Fairhope, Foley,
Spanish Fort, Bayou La Batre, Dauphin Island, Grand Bay,
Fort Morgan, Gulf Shores, and Orange Beach
710 AM CST Sat Dec 18 2021

Sea fog has developed over Mobile Bay and adjacent coastal waters
and is locally impacting coastal communities of Mobile and Baldwin
counties including the Bayway and Causeway over Mobile Bay.
Expect local reductions in visibility as low as one quarter of a
mile over the next few hours.

MM
Special weather statement, Dec 18, 11:15 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1115 AM CST Sat Dec 18 2021

ALZ261-263-MSZ079-181800-
Mobile Central AL-Mobile Inland AL-George MS-
1115 AM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of northwestern Mobile
and southeastern George Counties through NOON CST...

At 1114 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of Hurley, or 10 miles southeast of
Lucedale, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chunchula and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3079 8862 3103 8836 3101 8828 3097 8820
      3086 8813 3074 8843 3074 8858
TIME...MOT...LOC 1714Z 227DEG 21KT 3078 8851

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 6:42 PM CSTAreal Flood AdvisoryMOBMobile3 hr
Dec 18, 5:35 AM CSTMarine Dense Fog AdvisoryMOB4 hr
Dec 18, 5:59 AM CSTSpecial Weather StatementMOBWilcox46 min
Dec 18, 12:57 PM CSTAreal Flood AdvisoryMOBConecuh, Escambia3 hr
Dec 18, 1:29 PM CSTFlash Flood WarningMOBConecuh, Escambia6 hr
Dec 18, 1:41 PM CSTSpecial Weather StatementMOBBaldwin49 min
Dec 18, 1:47 PM CSTSpecial Weather StatementMOBCrenshaw43 min
Dec 18, 1:56 PM CSTAreal Flood AdvisoryMOBConecuh, Escambia3 hr
Dec 18, 3:24 PM CSTMarine Dense Fog AdvisoryMOB10 hr
Dec 18, 4:54 PM CSTAreal Flood AdvisoryMOBBaldwin, Escambia, Mobile3 hr
Dec 18, 5:01 PM CSTSpecial Weather StatementMOBMobile44 min
Dec 18, 5:59 PM CSTAreal Flood AdvisoryMOBCovington3 hr
Dec 18, 5:01 PM CSTSpecial Weather StatementMOBPerry59 min
Dec 18, 5:46 PM CSTSpecial Weather StatementMOBGreene59 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.